Hail, Midland
- When
- February 8, 8:13 PM CST
- Where
- Midland County, Midland
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.000, -102.083
A line of strong to severe thunderstorms moved across portions of the Texas Permian Basin during the evening of February 8.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A line of strong to severe thunderstorms moved across portions of the Texas Permian Basin during the evening of February 8.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 8, 4:20 PM CST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CST THU FEB 8 2001
WILL UPDATE TO INCLUDE SPC SEVERE THUNDERSTORM WATCH BOX # 13 FOR
THE NORTHERN PERMIAN BASIN UNTIL 9 PM CST AND WIND ADVISORY FOR
EDDY AND LEA COUNTY PLAINS OF SOUTHEAST NEW MEXICO UNTIL MIDNIGHT
MST OR 1 AM CST
MAF 37/54/30/57 3000
LSA 33/51/27/56 5-00
E41 36/50/28/52 5200
MRF 32/54/21/61 1000
CNM 35/55/25/59 1000
.MAF...
TX...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE NORTHERN PERMIAN
BASIN AND EXTREME WESTERN LOW ROLLING PLAINS UNTIL 9 PM CST
TXZ045>048-050>053
HIGH WIND WARNING TONIGHT UNTIL 4AM CST OR 3 AM MST FOR THE
GUADALUPE..DAVIS...AND APACHE MOUNTAINS OF WEST TEXAS
TXZ074-258.
NM...HIGH WIND WARNING TONIGHT UNTIL 4AM CST OR 3 AM MST FOR THE
GUADALUPE MOUNTAINS.
WIND ADVISORY FOR SOUTHEAST NEW MEXICO PLAINS UNTIL MIDNIGHT MST
OR 1 AM CST.
12NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 244 PM CST THU FEB 8 2001 SYNOPSIS... A STRONG UPPER LEVEL STORM SYSTEM OVER ARIZONA WILL MOVE EASTWARD TOWARD THE TEXAS PANHANDLE TONIGHT. STRONG WINDS ALOFT AND A TIGHTENING PRESSURE GRADIENT AS SURFACE LOW PRESSURE DEVELOPS...WILL RESULT IN WINDY CONDITIONS THE REMAINDER OF THIS AFTERNOON AND OVERNIGHT...ESPECIALLY IN THE WEST TEXAS AND SOUTHEAST NEW MEXICO MOUNTAINS. A PACIFIC COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING FROM WEST TO EAST. WINDS WILL BECOME WESTERLY THIS EVENING. WITH WINDS AVERAGING 20 TO 30 MPH AND GUSTY...BLOWING DUST WILL BE A POSSIBILITY MAINLY OVER SOUTHEAST NEW MEXICO AND WESTERN TEXAS. VERY COLD TEMPERATURES ALOFT ADVECTING EASTWARD WILL CAUSE THE ATMOSPHERE TO BECOME VERY UNSTABLE...ESPECIALLY OVER THE EASTERN PERMIAN BASIN. THUS THERE IS CHANCE OF THUNDERSTORMS DEVELOPING. SOME OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. .THREATS... WIND... WINDS WILL INCREASE AND BECOME SOUTHWEST TO WEST 20 TO 30 MPH...WITH HIGHER GUSTS. MUCH STRONGER WINDS ARE EXPECTED FROM THE DAVIS...THE APACHE...AND THE GUADALUPE MOUNTAINS. WINDS THROUGH THE GUADALUPE PASS COULD EXCEED 90 MPH. AREAS OF BLOWING DUST WILL AFFECT SOUTHEAST NEW MEXICO AND WESTERN WEST TEXAS...ESPECIALLY THOSE AREAS THAT DID NOT RECEIVE RAINFALL EARLIER DURING TODAY. THUNDERSTORMS... THERE IS A CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING FOR AREAS FROM THE EDWARDS PLATEAU...TO THE CENTRAL AND EASTERN PERMIAN BASIN. THUNDERSTORMS OVER THE EASTERN PERMIAN BASIN COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. A SLIGHT TO MODERATE SEVERE THUNDERSTORM RISK WILL CONTINUE UNTIL AROUND MIDNIGHT FOR THE EASTERN PERMIAN BASIN. STORM SPOTTERS SHOULD CLOSELY MONITOR THIS SITUATION AND PREPARE FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING. FIRE WEATHER... WINDY CONDITIONS AND LOW RELATIVE HUMIDITIES THIS AFTERNOON WILL INCREASE THE THREAT FOR CRITICAL FIRE WEATHER CONDITIONS. AREAS THAT WILL BE AFFECTED BY THESE CONDITIONS INCLUDE THE DAVIS AND CHISOS MOUNTAINS OF WEST TEXAS. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG NORTH TO SOUTH ORIENTED ROADS. TRAVEL THROUGH THE PASSES...ESPECIALLY THE GUADALUPE PASS COULD BECOME DANGEROUS THROUGH THE EVENING HOURS. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER DEVELOP. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER THREAT. RSB
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 406 PM CST THU FEB 8 2001 SYNOPSIS... A STRONG UPPER LEVEL STORM SYSTEM OVER ARIZONA WILL MOVE EASTWARD TOWARD THE TEXAS PANHANDLE TONIGHT. THE COMBINATION OF THE APPROACHING UPPER STORM SYSTEM...INSTABILITY...AND STRONG WINDS ALOFT WILL RESULT IN A CHANCE OF STRONG TO SEVERE THUNDERSTORMS... ESPECIALLY OVER THE NORTHERN AND EASTERN PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS. A PACIFIC COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING FROM WEST TO EAST. BEHIND THIS FRONT...WINDS WILL BECOME WESTERLY THIS EVENING. WITH WINDS AVERAGING 20 TO 30 MPH AND GUSTY...BLOWING DUST WILL BE A POSSIBILITY MAINLY OVER SOUTHEAST NEW MEXICO AND WESTERN TEXAS. WIND GUSTS WILL BE MUCH HIGHER IN THE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. .THREATS... SEVERE THUNDERSTORMS... THERE IS A CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING FOR AREAS FROM THE EDWARDS PLATEAU...TO THE CENTRAL AND EASTERN PERMIAN BASIN. THUNDERSTORMS OVER THE NORTHERN AND EASTERN PERMIAN BASIN COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM CST FOR THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. PLEASE REFER TO LATER WATCHES AND WARNINGS ISSUED BY NWS MIDLAND FOR ADDITIONAL INFORMATION. THE SEVERE THUNDERSTORM RISK WILL CONTINUE UNTIL AROUND MIDNIGHT FOR THE EASTERN PERMIAN BASIN. STORM SPOTTERS SHOULD CLOSELY MONITOR THIS SITUATION AND PREPARE FOR ACTIVATION LATER THIS AFTERNOON AND EVENING. WIND... WINDS WILL INCREASE AND BECOME WEST TO SOUTHWEST 20 TO 30 MPH...WITH HIGHER GUSTS. MUCH STRONGER WINDS ARE EXPECTED IN THE DAVIS... APACHE...AND GUADALUPE MOUNTAINS. WINDS THROUGH GUADALUPE PASS COULD EXCEED 90 MPH. AREAS OF BLOWING DUST WILL AFFECT SOUTHEAST NEW MEXICO AND WESTERN WEST TEXAS...ESPECIALLY THOSE AREAS THAT DID NOT RECEIVE RAINFALL EARLIER THURSDAY. FIRE WEATHER... WINDY CONDITIONS AND LOW RELATIVE HUMIDITIES THIS AFTERNOON AND EVENING WILL INCREASE THE THREAT OF CRITICAL FIRE WEATHER CONDITIONS. AREAS THAT WILL BE AFFECTED BY THESE CONDITIONS INCLUDE THE DAVIS AND CHISOS MOUNTAINS OF WEST TEXAS. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER DEVELOP. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG NORTH TO SOUTH ORIENTED ROADS. TRAVEL THROUGH THE PASSES...ESPECIALLY THE GUADALUPE PASS COULD BECOME DANGEROUS THROUGH THE EVENING HOURS. THIS PRODUCT AND OTHERS ISSUED BY THE MIDLAND NWS FORECAST OFFICE CAN BE FOUND ON THE INTERNET AT: http://www.srh.noaa.gov/maf STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER THREAT. 70
The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 02:11 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
High winds produced by a severe thunderstorm resulted in the roof blowing off a 30' X 70'' commercial building and then landing on two parked cars in an adjacent parking lot.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234933, 5234930, 5234932, 5234931.